Oklahoma, 2001

Damaging Winds in Oklahoma, August 17, 2001

August 17, 2001 · NWS OUN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 2:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT FRI AUG 17 2001

SCATTERED SHOWERS AND THUNDERSTORMS NOW SCATTERED ACROSS OUR AREA
WILL COMPLICATE THE FORECAST FOR THIS EVENING.  THEY MAY REQUIRE A
FEW LAST-SECOND CHANGES TO THE POPS ENUMERATED BELOW.

OTHERWISE... HAVE AGAIN MADE RATHER FEW SIGNIFICANT CHANGES TO THE
STATUS QUO FORECAST.  THE MRF SUGGESTS THE POSSIBILITY OF SOME
LESS-THAN-CLEAR WEATHER LATE NEXT WEEK... SO ELECTED TO CALL FRIDAY
PARTLY CLOUDY... BUT WILL WAIT FOR SOME MORE CONSISTENCY BEFORE
MAKING ANY FURTHER CONCESSIONS TO THE GENERIC CLEAR FORECAST.

SINCE OUR NORTHEASTERN ZONES ARE IN A SLIGHT RISK AREA... PLAN TO
MAKE SOME REFERENCE TO THAT IN THE ZONE FORECAST.

TGIF.

FCSTID = XXIII = CMS

OKC   69  93  67  94 /  40  30  20  10
HBR   69  94  68  97 /  30  30  20  10
SPS   71  95  70  98 /  30  20  20  10
GAG   63  91  61  94 /  30  20  10  10
PNC   68  92  66  93 /  40  20  10  10
DUA   71  94  69  93 /  60  30  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 17, 12:00 PM CST, 5 hours before
OKZ004>048-050>052-TXZ083>090-171930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI AUG 17 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THAT PART OF OKLAHOMA NORTH OF A LINE FROM ALVA TO
STILLWATER.  DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

AN OUTFLOW BOUNDARY...LYING ACROSS THE NORTHERN THIRD OF OKLAHOMA AT
NOON...MAY BECOME THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON. A LARGER SCALE FRONT THAT WAS FORMING OVER THE
DAKOTAS AND MINNESOTA WILL APPROACH NORTHERN OKLAHOMA LATE TONIGHT.
THIS FRONT WILL BE ASSOCIATED WITH MORE MID-LEVEL SUPPORT FROM A
TROUGH MOVING SOUTHEAST FROM NORTHERN COLORADO AND WESTERN NEBRASKA.

ALTHOUGH STORMS LATE THIS AFTERNOON ON THE OUTFLOW BOUNDARY ARE
EXPECTED TO BE ISOLATED...TEMPERATURES IN THE 90S AND DEWPOINTS IN
THE LOWER AND MIDDLE 60S MAY CAUSE A FEW TO PRODUCE SEVERE WIND
GUSTS. LATER TONIGHT....AS THE FRONT APPROACHES AND THE UPPER SYSTEM
GLANCES OKLAHOMA...GUSTY WINDS AND LARGE HAIL COULD BE ASSOCIATED
WITH SOME OF THE STORMS.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

The radar

The Norman radar (KTLX), 61 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grady

When
August 17, 5:00 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.283, -97.950

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Grant

When
August 17, 6:07 PM CST
Where
Grant County, 3 mi E of Lamont
Measured
61 kt (70 mph)
Reported by
STORM CHASER
Coordinates
36.700, -97.500

Thunderstorm Wind, Noble

When
August 17, 6:40 PM CST
Where
Noble County, Billings
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.533, -97.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260138, 5260139, 5260140.